Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


life with low cd4
May 8, 2008

Dear the good Doctors, I have been diagnosed and on haart for two years now. At first my cd4 count was only 15 and since starting meds (sustiva and kivexa) i have been unable to get my count over 100 @ 5%. My viral load has remained undetectable and I have never been ill as a result of being poz, so why i am struggling to get above cd4 200? Should I try different meds? or will I always have a low cd4 count and %?

Response from Dr. Henry

The lower the CD4 count when starting effective HIV therapy (HAART) the more likely it is that some patients will not experience the expected CD4 recovery. Age, loss of thymic function, ongoing immune activatio in the gut, loss of lymph node architecture, genetic and other factors can also influence rate of CD4 recovery. For an individual patient it can be difficult to know with any certainty which of those factors are active. I have had a number of patients who only very slowly recovered their CD4 count. A few others have simply been stuck at a low CD4 count but generally are still doing OK clinically on HAART (still recommended to continue ART). We are awaiting the results of a large trial (SILCAAT) that is looking at whether boosting CD4 counts with IL-2 results in a clinically meaningful benefit. KH



Previous
Sustiva+Truvada: Night sweats and strong headaches
Next
Viramune side effects

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement